Alert archive / Iowa / Frost Advisories in 2016

Frost Advisory 6, NWS Quad Cities, IA

October 20, 201613 counties in Illinois; 21 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this frost advisory at Oct 20, 2016, 2:17 PM CDT for 13 counties in Illinois; 21 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Oct 21, 2016, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 2:17 PM CDT (19:17 UTC)
In effect from
Oct 21, 2016, 1:00 AM CDT
Expired
Oct 21, 2016, 7:56 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS73 KDVN 201917
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT THU OCT 20 2016

...AREAS OF FROST TONIGHT...

.HIGH PRESSURE WILL BRING CLEAR SKIES AND LIGHT WINDS WHICH WILL
ALLOW FOR A COLD NIGHT. MINIMUM TEMPERATURES WILL DROP INTO THE
MID 30S WITH A FEW LOCATIONS DIPPING INTO THE LOWER 30S.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210330-
/O.NEW.KDVN.FR.Y.0006.161021T0600Z-161021T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT...
BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA...FORT MADISON...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
217 PM CDT THU OCT 20 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY.

* TEMPERATURES...LOWER TO MID 30S.

* TIMING...AFTER MIDNIGHT INTO EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE DAMAGED
  OR KILLED IF NOT PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

HAASE
3 follow-up statements
826 
WWUS73 KDVN 210121
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT THU OCT 20 2016

...AREAS OF FROST TONIGHT...

.HIGH PRESSURE MOVING INTO THE AREA WILL RESULT IN CLEAR SKIES,
LIGHT WINDS AND SEASONABLY COOL TEMPERATURES TONIGHT. THESE
CONDITIONS WILL LEAD TO WIDESPREAD FROST LATE TONIGHT INTO EARLY
FRIDAY MORNING, WHICH MAY DAMAGE SENSITIVE VEGETATION. 

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210930-
/O.CON.KDVN.FR.Y.0006.161021T0600Z-161021T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT...
BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA...FORT MADISON...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
821 PM CDT THU OCT 20 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* TEMPERATURES...LOWS FROM 32 TO 39.

* TIMING...COLDEST TEMPERATURES FROM AROUND 3 AM TO 7 AM. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE 
  DAMAGED OR KILLED IF NOT PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

SHEETS
882 
WWUS73 KDVN 210859
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 AM CDT FRI OCT 21 2016

...AREAS OF FROST THROUGH EARLY THIS MORNING...

.HIGH PRESSURE MOVING INTO THE AREA WILL RESULT IN CLEAR SKIES...
LIGHT WINDS AND SEASONABLY COOL TEMPERATURES. THESE CONDITIONS
WILL LEAD TO AREAS OF FROST...WHICH MAY DAMAGE SENSITIVE
VEGETATION.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211300-
/O.CON.KDVN.FR.Y.0006.000000T0000Z-161021T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT...
BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA...FORT MADISON...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
359 AM CDT FRI OCT 21 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...LOWER TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE 
  DAMAGED OR KILLED IF NOT PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

UTTECH
053 
WWUS73 KDVN 211256
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 AM CDT FRI OCT 21 2016

...FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE...

.FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211400-
/O.CAN.KDVN.FR.Y.0006.000000T0000Z-161021T1300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT...
BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA...FORT MADISON...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
756 AM CDT FRI OCT 21 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE
FROST ADVISORY.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at Oct 20, 12:45 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 20, 12:45 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1245 PM CDT Thu Oct 20 2016

.UPDATE...
Issued at 1245 PM CDT Thu Oct 20 2016

Upper level trough and low level cold air advection was producing
extensive low clouds across much of the cwa this morning. This has
prevented much of a rise in temperatures, and have updated the
grids this morning to lower maximum temperatures and increase sky
coverage. With the passage of the trough, skies have cleared in
northern IA and this clearing trend will continue to advance
southeast over the dvn cwa during the afternoon/early evening.
Highs will be in the 50s.

With subsidence in the wake of the trough and surface high
pressure building into the cwa, this should set-up much of the cwa
for areas of frost tonight. Will seriously consider a frost
advisory that may be issued this afternoon, especially for much of the
cwa north of Highway 34. Lows should dip into the lower to mid
30s, except upper 30s in our far south.

&&

.SYNOPSIS...
Issued at 216 AM CDT Thu Oct 20 2016

Upper air analysis shows increasingly amplified flow as energy drops
into the base of the trough over the central US.  Surface analysis
shows high pressure over the northern plains with the surface front
from Chicago to Kansas City.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 216 AM CDT Thu Oct 20 2016

Generally quiet weather in the short term.  With the upper trough
over the area today, expect clouds to linger through much of the
day. This, combined with low level cold advection, will result in
much cooler temperatures with highs mainly in the 50s.  Area of
precip over southwest IOwa is progged by short term models to
continue to weaken through the morning and thus will keep forecast
dry for today.

Next potential concern is frost risk tonight.  With clearing
expected this evening and the surface ridge centered to our south,
should easily see 30s tonight.  Only fly in that ointment would be
if the upper trough slows causing clouds to linger well into the
overnight hours.  Temperatures would still hit the 30s but frost
formation could be reduced.  But that potential is low and thus
have included frost in forecast for tonight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 216 AM CDT Thu Oct 20 2016

Expect dry and cool conditions Friday, with highs in the 50s. Some
patchy frost is possible north late Friday night with lows likely
dipping into the mid 30s. A warming trend will then follow for the
weekend, with highs back above normal by Sunday, in the mid 60s to
low 70s.

Looking ahead to next week, a period of showers and isolated
thunderstorms still looks favored for late Tuesday into Wednesday.
The operational GFS and ECMWF continue to have differences in the
timing and strength of the shortwave trough through this period.
There is potential for precipitable water values well over 1
inch, which is quite moist for late October, and localized heavy
rainfall. The current timing suggests a low threat for severe
storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1245 PM CDT Thu Oct 20 2016

MVFR cigs this afternoon becoming VFR by late afternoon/early
evening. Then VFR with SKC tonight into Friday morning as high
pressure builds into the area from the west. Winds will be
northwest to north 10 to 20 knots this afternoon, then less than
10 knots tonight and Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...RP Kinney
AVIATION...Haase
Hazardous weather outlook, Oct 20, 3:20 AM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT THU OCT 20 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210830-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
320 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST WILL BE POSSIBLE OVERNIGHT INTO EARLY FRIDAY
MORNING...ESPECIALLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH
WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RP KINNEY

Nearby

Frost Advisories in Iowa, 2016Frost Advisories in Illinois, 2016Frost Advisories in Missouri, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.